MAUDE Adverse Event Report: HOLOGIC, INC BREVERA BREAST BIOPSY SYSTEM; INSTRUMENT, BIOPSY

HOLOGIC, INC BREVERA BREAST BIOPSY SYSTEM; INSTRUMENT, BIOPSY
Model Number BREVDRV
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a brevera breast biopsy procedure on (b)(6) 2025, the brevera needle failed three times, and a driver error was observed.The user reports that in each instance, once the needle was placed inside the patient's breast and fired, the device made an abnormal sound and appeared to come off track.The user reports that upon the first occurrence, the brevera unit was restarted, and successfully passed the pre-test but once the needle was placed inside the patient's breast and fired, the device made an abnormal sound and appeared to come off track.It is reported that in the second occurrence, the unit was completely restarted using instructions from hologic technical support and the device again successfully passed the pre-test, but once the needle was placed inside the patient's breast and fired, the device made an abnormal sound and appeared to come off track.On the third attempt, the user reports that the biopsy disposable was replaced and again successfully passed the pre-test; however, once the needle was placed inside the patient's breast and fired, the device made an abnormal sound and appeared to come off track.The procedure was aborted after the third attempt.A field service engineer (fse) was dispatched to examine the system driver due to the "driver error" that was reported by the user.The driver was replaced, and the system was checked for functionality.The fse also confirmed with the user that the following biopsy procedure was successful and no abnormal noise was heard.No further information is currently available.
 
Additional Manufacturer Narrative
A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.The device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
An investigation was conducted: brief description: it was reported on (b)(6) 2025, that during a procedure the brevera console (b)(6) and brevera driver (b)(6) began experiencing errors.The needle failed three times, and each time was resolved by restarting the console.Every time the needle was fired into the breast it made a clicking noise and appeared to come off the rack.The exam was cancelled and the patient rescheduled.Patient impact was reported as the patient had to be rescheduled and required another incision to complete the biopsy.A driver error was reported and the driver was replaced.System was working properly after driver replacement.Initial evaluation: the brevera driver was received with no major damage to either the box or the device.Closer inspection of the brevera driver shows no visible damage to exterior of the device.The cannula gear can be moved freely, and the inner cannula (ic) fork is not loose or jammed.Investigation methods and findings: brevera driver was placed on the pmqa laboratory brevera system.No errors or issues were seen when plugged in.During initialization, the driver behaved normally, and no issues were seen.The driver was able to be armed and fired without issue.Once fired, three test biopsies were performed with no issues or errors appearing.After performing test biopsies, the upper housing of the driver was removed to inspect the inside of the driver.No abnormalities can be seen when manually rotating the cannula gear and initializing the driver on the brevera system.Cause/root cause: the issue described in the complaint was unable to be replicated.Therefore, the root cause was unable to be determined.After reviewing the complaint, discussing the case with a hologic service sustainment engineer, and examining a previous investigation into this type of issue, the most probable root cause for the reported error codes is related to the needle not firing its fully designated firing distance.This root cause can be linked to insufficient spring force when firing into breast tissue causing excess drag and reducing needle travel velocity.As a result, the timing shaft can become jammed with the outer cannula fork and the wear plate, effectively blocking cam shaft rotation and preventing biopsy samples from being taken.Conclusion: the issues described in the complaint were unable to be reproduced.Conversations with service engineering indicated that based off the error experienced, it is likely that the needle did not fire its full distance, and the cannula forks jammed with the timing shaft of the driver.Since the patient had to be rescheduled for an additional procedure due to an inability to retrieve biopsy samples, this was considered a reportable event to the fda.A new driver design has been created that will address the spring force issue.Pmqa will monitor the complaint data for this new driver design and look to see if trends for the driver being jammed are still occurring.Complaint confirmed: no.Device history record (dhr) review: driver serial number: (b)(6), driver sku: brevdrv, system serial number: (b)(6), driver manufacture date: driver installation date: 2/7/2024, udi: (b)(4).The device history record for the serial number involved was reviewed and was found to have met all manufacturing requirements prior to shipment for distribution.This includes final inspection and packaging inspections.No deviations are mentioned within the dhr.

Brand Name
BREVERA BREAST BIOPSY SYSTEM
Common Device Name
INSTRUMENT, BIOPSY
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer Contact
dara smithers
600 technology drive
newark, DE 19702
MDR Report Key22964479
Report Number1222780-2025-00478
Device Sequence Number18455943
Product Code KNW
UDI-Device Identifier15420045507760
UDI-Public(01)15420045507760(11)230818
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K163052
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBREVDRV
Device Catalogue NumberBREVDRV
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2025
Supplement Date Received by Manufacturer02/24/2026
Initial Report FDA Received Date09/04/2025
Supplement Report FDA Received Date03/19/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/18/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown